Hail, Logan
- When
- September 4, 6:30 AM CST to 6:35 AM CST
- Where
- Logan County, 0.47 mi W of Gackle
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.630, -99.140
An early morning thunderstorm produced nickel size hail over Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An early morning thunderstorm produced nickel size hail over Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 4, 5:28 AM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 628 AM CDT Tue Sep 4 2018 .UPDATE... Issued at 628 AM CDT Tue Sep 4 2018 Scattered showers and thunderstorms continue this morning along a line from near Jamestown to near Fort Yates, moving east. A surface cold was located just to the northwest of the showers and storms, moving southeast. Forecast remains on track this morning. Main updates were to blend in current observations and trends. && .SHORT TERM...(Today and tonight) Issued at 322 AM CDT Tue Sep 4 2018 The main forecast concerns for the short term period include ongoing thunderstorms this morning and the potential for frost across far northern North Dakota tonight. At 3 AM CDT, showers and embedded thunderstorms were located along a line from near Towner to near Fort Yates, moving east. This activity has weakened considerably over the past hour or two. The strongest cluster of storms was located along the Interstate 94 corridor in Kidder County. Should continue to see a weakening trend with time. Behind the line of showers and storms, a northeast-to-southwest oriented cold front was moving east through western and north central ND. Some model guidance wants to generate additional showers and thunderstorms along the cold front over central ND by mid-morning. Will keep some lower PoPs in the forecast to account for this. Behind the front, expect breezy northerly winds with gusts up to 25 mph through the afternoon. The cold front will move out of our area by late afternoon as cool Canadian high pressure begins to build in. The high pressure will be centered over southeast SK/northwest ND tonight, allowing strong radiational cooling to occur. Model consensus indicates widespread 30s for lows north of US Highway 2, and think potential is there for near sub-freezing temperatures. A Frost Advisory may be needed for our far northern counties tonight. Will late the day shift make the final determination. .LONG TERM...(Wednesday through Monday) Issued at 322 AM CDT Tue Sep 4 2018 Surface high pressure will drift across ND Wednesday into Wednesday night, with daytime highs limited to the mid to upper 60s. As the high moves off to the east, surface flow will become southerly heading into Thursday with broad ridging developing aloft. A weak disturbance moving across the ridge may combine with low-level warm- air advection and moisture transport to produce a few showers and thunderstorms Thursday afternoon into Friday across the north. This regime will also bring above normal temperatures back to western ND, with highs expected to reach the mid 80s near the ND/MT border on Friday. Better chances for showers and thunderstorms arrive for the weekend as an upper-level shortwave and attendant surface cyclone move east across far southern Canada. There is still a lack of model consensus on the evolution of this system, and the GFS/ECMWF become out of phase by Monday. The best chances for showers and storms over this period look to be late Saturday with the arrival of a surface cold front. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 628 AM CDT Tue Sep 4 2018 Scattered thunderstorms continue across south central into southeast ND this morning. Expect these to remain south of the TAF sites at this time. MVFR ceilings are possible near and ahead of a cold front moving southeast through ND. This front has already passed through KBIS and will pass through KJMS around 15Z. Behind the front, expect clearing skies and breezy northerly winds with gusts near 25 kts through the afternoon. Winds will dissipate after sunset. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Hollan
Hazardous Weather Outlook National Weather Service Bismarck ND 449 AM CDT Tue Sep 4 2018 NDZ001>005-009>013-051000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 449 AM CDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Today and Tonight Areas of frost are possible late tonight, with low temperatures in the 30s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Areas of frost are possible early Wednesday morning, with low temperatures in the 30s. There is a chance of thunderstorms Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ023-025-034>037-042-045>048-050-051-051000- Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons- Logan-La Moure-McIntosh-Dickey- 449 AM CDT Tue Sep 4 2018 /349 AM MDT Tue Sep 4 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms this morning. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>022-031>033-040-041-043-044-051000- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 449 AM CDT Tue Sep 4 2018 /349 AM MDT Tue Sep 4 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
Special Weather Statement
National Weather Service Bismarck ND
203 AM CDT TUE SEP 4 2018
NDZ035-036-040745-
Kidder ND-Burleigh ND-
203 AM CDT TUE SEP 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KIDDER AND
EASTERN BURLEIGH COUNTIES UNTIL 245 AM CDT...
At 203 AM CDT, strong thunderstorms were located along a line
extending from near Regan to 9 miles southeast of Lincoln. Movement
was northeast at 30 mph.
Wind gusts to 40 mph will be possible with these storms.
Locations impacted include...
Menoken, Wing, Sterling, Regan, Driscoll, Mckenzie, Moffit and Arena.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4724 10054 4732 10002 4666 10017 4663 10049
4664 10064
TIME...MOT...LOC 0703Z 244DEG 28KT 4720 10047 4665 10059
ABELINGSpecial Weather Statement
National Weather Service Bismarck ND
306 AM CDT TUE SEP 4 2018
NDZ036-037-040845-
Kidder ND-Stutsman ND-
306 AM CDT TUE SEP 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KIDDER AND
NORTHWESTERN STUTSMAN COUNTIES UNTIL 345 AM CDT...
At 306 AM CDT, strong thunderstorms were located along a line
extending from 10 miles northwest of Pettibone to 4 miles north of
Braddock. Movement was east at 40 mph.
Half inch hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Steele, Tappen, Pettibone, Dawson, Woodworth, Lake Isabel, Crystal
Springs, Lake Williams and Chase Lake.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4667 10008 4733 9958 4733 9898 4663 9953
4664 10008
TIME...MOT...LOC 0806Z 258DEG 33KT 4726 9961 4663 10010
ABELINGSpecial Weather Statement
National Weather Service Bismarck ND
357 AM CDT TUE SEP 4 2018
NDZ037-040945-
Stutsman ND-
357 AM CDT TUE SEP 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL STUTSMAN COUNTY
UNTIL 445 AM CDT...
At 356 AM CDT, strong thunderstorms were located along a line
extending from 10 miles north of Woodworth to 8 miles north of
Cleveland to 7 miles northeast of Streeter. Movement was east at 35
mph.
Wind gusts to 40 mph will be possible with these storms.
Locations impacted include...
Jamestown, Kensal, Spiritwood Lake, Buchanan, Cleveland, Pingree,
Eldridge, Windsor and Edmunds.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4732 9869 4708 9853 4677 9876 4673 9933
4699 9922 4729 9936
TIME...MOT...LOC 0856Z 259DEG 29KT 4730 9932 4701 9914 4675 9929
ABELINGSpecial Weather Statement
National Weather Service Bismarck ND
658 AM CDT TUE SEP 4 2018
NDZ036-037-046-047-041245-
Kidder ND-Logan ND-Stutsman ND-Emmons ND-
658 AM CDT TUE SEP 4 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN KIDDER...
LOGAN...NORTHEASTERN EMMONS AND SOUTHWESTERN STUTSMAN COUNTIES UNTIL
745 AM CDT...
At 657 AM CDT, strong thunderstorms were clustered near Napoleon,
moving northeast at 35 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Napoleon, Gackle, Tappen, Streeter, Burnstad, Kintyre and Beaver Lake
State Park.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4625 9989 4652 10014 4687 9966 4688 9906
4635 9912 4628 9965 4628 9988 4625 9988
TIME...MOT...LOC 1157Z 241DEG 32KT 4648 9971
SIMOSKOThe Bismarck radar (KBIS), 125 km away, was scanning. The volume nearest the first event began at 12:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778802.